Printer Friendly

REFRACTORY BRADYCARDIA AFTER CONCOMITANT USE OF B-BLOCKERS AND CALCIUM CHANNEL BLOCKERS.

Byline: Jamal Azfar Khan, Muhammad Umar Zahoor and Khalid Buland

Article

INTRODUCTION

The physiological effects of catecholamines (epinephrine and nor epinephrine) are mediated by activation of specific alpha and beta receptors. Catecholamines increase myocardial contractility, heart rate and total peripheral resistance thus increasing cardiac output and blood pressure1.

Beta blockers act by blocking b receptors and thus preventing epinephrine to act on these receptors. They reduce the heart rate (negative chronotropic effect) and the contractility (negative inotropic effect)2.

Calcium channel blockers are widely used for their antihypertensive effects especially in the elderly patients3. They decrease the force of contractility of the myocardium as well as slow the conduction of electrical activity resulting in lowering of heart rate and thus have potential for heart blocks. In blood vessels, a decrease in calcium results in less contraction of the vascular smooth muscle and therefore resulting in vasodilation. Vasodilation decreases total peripheral resistance, while a decrease in cardiac contractility decreases cardiac output. Since blood pressure is determined by cardiac output and peripheral resistance, blood pressure falls. Calcium channel blockers are classified into two groups i.e.dihydropyridine(amlodipine, nicardipine and nifidipine) and non-dihydropyridine derivatives (verapamil and diltiazem). The later are contraindicated to be used with beta blockers because of risk of severe bradycardia and cardiovascular collapse.

We present a unique case in which the patient collapsed after a single dose of b blocker when she was already maintained on calcium channel blocker, and her bradycardia became refractory to routine management.

CASE PRESENTATION

A 65 years old lady reported in Medical Emergency at Combined Military Hospital Skardu, in semi-concious state. She was a known hypertensive for last 10 years and was well maintained on tablet (tab) verapamil (slow release) 240mg once daily. That evening she felt palpitations and was taken to a general practitioner who prescribed her tab propranolol 40mg stat for her heart rate of 160/min and BP of 160/110 mm of Hg. Patient collapsed 1 hour after taking medicine. Her vital signs were recorded, and she was found to be afebrile, having heart rate of 17/min, systolic blood pressure (SBP) of 40 mmHg,and respiratory rate 25/min with 92% oxygen saturation. Her electrocardiograph (ECG) showed junctional rhythm at heart rate of 17/min (Fig. 1).

No peripheral access could be gained, so central venous catheter was placed in right subclavian vein. Pharmacological treatment was started with atropine, 1 mg which was repeated thrice at an interval of 3 minutes each, but there was no effect on the heart rate. Injection adrenaline was given in 50ug boluses to a total of 1mg over 3 minutes, followed by adrenaline infusion at the rate of at the rate of 1ug/kg/min. After 5 minutes the heart rate increased to 30 bpm and SBP raised to 60 mm of Hg. Patient was still in altered state of consciousness only responding to painful stimuli and loud verbal commands. Injection Dobutamine infusion was added at the rate of 5ug/kg/min, but there was no effect on increase in heart rate or systolic blood pressure. Injection Sodiam bicarbonate 8.4% 50 ml was injected via the central line.

Aminophylline infusion 5mg/kg was started and was titrated to be infused over 30 minutes, but there was no improvement in hemodynamics.

Finally, 10% calcium gluconate 10ml was infused over ten minutes, which cardioverted the patient to sinus rhythm. Heart rate improved to 68 /min and SBP to 90 mmHg. Patient sensorium improved over night and she was discharged in the afternoon with a normal ECG (Fig. 2).

DISSCUSSION

The patient developed bradycadia after a single dose of propranolol 40mg when she was already on verapamil. Bradycardia became refractory to routine treatment i.e. administration of atropine. Due to limitations in our setup, artificial pacemaker4 was not available, so treatment could only be pharmacological.

Glucagon is considered as the first line in treatment of b blocker toxicity and it also has a major role in calcium channel blocker poisoning5. Glucagon causes an intracellular increase in cyclic adenosine monophosphate (cAMP) levels by mechanisms independent of b adrenergic agents. The increased cAMP levels cause an increase in availability of calcium during depolarization, thus augmenting contractility. Non-availability of the drug at our center made us move another step down the ladder.

Failure of bradycardia to respond to a total of 3mg of atropine6, took us to administer 50ug of adrenaline boluses to a total of 1 mg. An infusion of adrenaline at the rate of1ug/kg/min was started. This showed slight increase in heart rate. Further increase in infusion rate did not show any promising effects.

Phosphodiesterase inhibitors (amrinone and milrinone) are used to increase heart contractility in heart failure, as they stop the breakdown of cAMP and thus increasing their levels7. In the absence of amrinone and milrinone, aminophylline8 was chosen and was administered at 5 mg/kg over 30 minutes.

Calcium salts increase the concentration of calcium ions in blood and cardiac muscle, thus improving contractility strength and antagonizing the effects of calcium channel blockers9. Ten ml of 10% calcium chloride or 10% calcium gluconate three times the dose of calcium chloride can be used.

b -blocker toxicity can also be treated with high dose insulin, but this aspect is still under study10 and requires intensive monitoring. High dose insulin results in secretion of glucagon from within the body thus resulting in increase in serum concentration of b blocker antidote. Hypoglycemia must be corrected prior to initiating insulin therapy. 50 ml of 50% dextrose is given followed by an insulin bolus of 2units/kg over 5 minutes. An insulin infusion is then started at 0.5 units/kg/hr. Blood sugar and serum potassium are checked every half hour and treated accordingly.

CONCLUSION

Poisoning by beta-blockers or calcium channel blockers usually produces hypotension and bradycardia, which may be refractory to standard resuscitation measures. For cases of beta-blocker toxicity where symptomatic bradycardia and hypotension are present, high-dose glucagon is considered as the first-line therapy. For cases of calcium channel blockers poisoning where cardiotoxicity is evident, a combination of calcium and epinephrine should be considered as first line treatment. However, in our case the combined toxicity with the two drugs was successfully reversed with calcium gluconate in the absence of glucagon.

Reference

1. Nikolaidis LA, Trumble D, Hentosz T, Doverspike A, Huerbin R, Mathier MA et al. Catecholamines restore myocardial contractility in dilated cardiomyopathy at the expense of increased coronary blood flow and myocardial oxygen consumption (MvO2 cost of catecholamines in heart failure). Eur J Heart Fail (2004) 6 (4):409-419.

2. Preston MR, Thomas G, James S. Evolving Mechanisms of Action of Beta Blockers: Focus on Nebivolol. J Cardiovasc Pharm. 2009;54:123-128.

3. Benowitz NL. Antihypertensive Agents: 167-190. Katzung B. Basics and clinical Pharmacology. 10th Edition. McGraw Hill Medical: 2007

4. Gregoratos G, Abrams J, Epstein AE, Freedman RA, Hayes DL, Hlatky MA, et al. ACC/AHA/NASPE 2002 guideline update for implantation of cardiac pacemakers and antiarrhythmia devices: summary article: a report of the American College of Cardiology/American Heart Association Task Force on Practice Guidelines. Circulation. 2002;106:2145-61.

5. Greene Stephard.Treatment of poisoning caused by ss-adrenergic and calcium-channel blockers.American Journal of Health-System Pharmacy. 2006;63(19):1828-35.

6. Grantham HJ. Emergency management of acute cardiac arrhythmias. Aust Fam Physician. 2007;36(7):492-7.

7. Erik B Friedrich, Michael Bohm. Management of end stage heart failure. Heart 2007; 93:626-31.

8. Abu-Laban RB, McIntyre CM, Christenson JM, et al. Aminophylline in bradyasystolic cardiac arrest: a randomised placebo-controlled trial. Lancet 2006;367:1577-84.

9. Salhanick SD, Shannon MW. Management of calcium channel antagonist overdose. Drug Saf. 2003;26(2):65-79.

10. Megarbane B, Karyo S, Baud FJ. The role of insulin and glucose (hyperinsulinemia/euglycemia) therapy in acute calcium channel antagonist and beta blocker poisoning. Toxicol Rev. 2004;23(4):215-22.
COPYRIGHT 2012 Asianet-Pakistan
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2012 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Author:Khan, Jamal Azfar; Zahoor, Muhammad Umar; Buland, Khalid
Publication:Pakistan Armed Forces Medical Journal
Article Type:Report
Geographic Code:9PAKI
Date:Mar 31, 2012
Words:1310
Previous Article:TYPE-I DIABETES MELLITUS, NEPHROTIC SYNDROME, AND VUR WITH ACE GENE POLYMORPHISM.
Next Article:REPAIR OF BILATERAL CONGENITAL UPPER EYELID COLOBOMA- A CASE REPORT.
Topics:

Terms of use | Privacy policy | Copyright © 2021 Farlex, Inc. | Feedback | For webmasters |